Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 22, NWS Cheyenne, WY

February 28, 20204 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Feb 28, 2020, 1:09 AM MST for 4 counties in Wyoming. It took effect at Feb 28, 2020, 8:00 PM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2020, 1:09 AM MST (08:09 UTC)
In effect from
Feb 28, 2020, 8:00 PM MST
Expired
Feb 29, 2020, 8:49 AM MST
In force
13 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2346 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WWUS75 KCYS 280809
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
109 AM MST Fri Feb 28 2020

WYZ106-290000-
/O.UPG.KCYS.HW.A.0016.200229T0300Z-200229T1900Z/
/O.NEW.KCYS.HW.W.0022.200229T0300Z-200229T1900Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
109 AM MST Fri Feb 28 2020

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO NOON MST
SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County 
  County.

* WHEN...From 8 PM this evening to noon MST Saturday.

* IMPACTS...Mainly to transportation. Truckers with light
  loads...those towing camper trailers and those driving high
  profile vehicles will see an increased blow off or blow over
  risk tonight into Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

WYZ110-116-117-290000-
/O.NEW.KCYS.HW.A.0017.200229T0900Z-200229T1800Z/
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek
109 AM MST Fri Feb 28 2020

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...North Snowy Range Foothills, South Laramie Range and 
  South Laramie Range Foothills Counties.

* WHEN...From late tonight through Saturday morning.

* IMPACTS...Mainly to transportation. Truckers with light
  loads...those towing camper trailers and those driving high
  profile vehicles may see an increased blow off or blow over 
  risk late tonight into Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
4 follow-up statements
830 
WWUS75 KCYS 282137
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
237 PM MST Fri Feb 28 2020

WYZ110-291300-
/O.UPG.KCYS.HW.A.0017.200229T0900Z-200229T1800Z/
/O.EXB.KCYS.HW.W.0022.200229T0600Z-200229T1800Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
237 PM MST Fri Feb 28 2020

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
MST SATURDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 11 PM this evening to 11 AM MST
Saturday. The High Wind Watch is no longer in effect. 

* WHAT...West winds 30 to 40 mph with gusts around 60 mph 
  possible.
 
* WHERE...North Snowy Range Foothills, including Elk Mountain and
  Arlington.
 
* WHEN...11 pm tonight through 11 am Saturday.

* IMPACTS...Mainly to transportation. Truckers with light 
  loads...those towing camper trailers and those driving high 
  profile vehicles may see an increased blow off or blow over 
  risk late tonight into Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage and travel
difficulties.

&&

$$

WYZ106-291300-
/O.CON.KCYS.HW.W.0022.200229T0300Z-200229T1900Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
237 PM MST Fri Feb 28 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
NOON MST SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected. 

* WHERE...Central Laramie Range and Southwest Platte County 
  County. 

* WHEN...From 8 PM this evening to noon MST Saturday.

* IMPACTS...Mainly to transportation. Truckers with light 
  loads...those towing camper trailers and those driving high 
  profile vehicles will see an increased blow off or blow over 
  risk tonight into Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage and travel
difficulties.

&&

$$

WYZ116-117-291300-
/O.CON.KCYS.HW.A.0017.200229T0900Z-200229T1800Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
237 PM MST Fri Feb 28 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM 2 AM MST SATURDAY
THROUGH SATURDAY MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  possible.
  

* WHERE...North Snowy Range Foothills, South Laramie Range and 
  South Laramie Range Foothills Counties. 

* WHEN...From late tonight through Saturday morning.

* IMPACTS...Mainly to transportation. Truckers with light 
  loads...those towing camper trailers and those driving high 
  profile vehicles may see an increased blow off or blow over 
  risk late tonight into Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
722 
WWUS75 KCYS 290243
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
743 PM MST Fri Feb 28 2020

WYZ116-117-291200-
/O.UPG.KCYS.HW.A.0017.200229T0900Z-200229T1800Z/
/O.EXB.KCYS.HW.W.0022.200229T0900Z-200229T1900Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
743 PM MST Fri Feb 28 2020

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO NOON MST SATURDAY...

* WHAT...West to southwest winds 25 to 35 mph with gusts up to 60
  mph.

* WHERE...South Laramie Range and South Laramie Range Foothills
  including the Interstate 80 Summit, Federal and Vedauwoo.

* WHEN...From 2 AM to Noon MST Saturday.

* IMPACTS...Mainly to transportation. Truckers with light
  loads...those towing camper trailers and those driving high
  profile vehicles can expect an increased blow off or blow over
  risk late tonight into Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage and travel difficulties.

&&

$$

WYZ110-291200-
/O.EXT.KCYS.HW.W.0022.200229T0600Z-200229T1900Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
743 PM MST Fri Feb 28 2020

...HIGH WIND WARNING NOW IN EFFECT FROM 11 PM THIS EVENING TO
NOON MST SATURDAY...

* WHAT...West to southwest winds 25 to 35 mph with gusts up to 60
  mph.

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain.

* WHEN...From 11 PM this evening to Noon MST Saturday.

* IMPACTS...Mainly to transportation. Truckers with light
  loads...those towing camper trailers and those driving high
  profile vehicles can expect an increased blow off or blow over 
  risk late tonight into Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage and travel difficulties.

&&

$$

WYZ106-291200-
/O.CON.KCYS.HW.W.0022.200229T0300Z-200229T1900Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
743 PM MST Fri Feb 28 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST SATURDAY...

* WHAT...West to southwest winds 25 to 35 mph with gusts up to 65
  mph.

* WHERE...Central Laramie Range and Southwest Platte County County
  including Bordeaux.

* WHEN...Until Noon MST Saturday.

* IMPACTS...Mainly to transportation. Truckers with light
  loads...those towing camper trailers and those driving high
  profile vehicles can expect an increased blow off or blow over 
  risk tonight into Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage and travel difficulties.

&&

$$
223 
WWUS75 KCYS 290956
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
256 AM MST Sat Feb 29 2020

WYZ106-291900-
/O.CON.KCYS.HW.W.0022.000000T0000Z-200229T1900Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
256 AM MST Sat Feb 29 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...West to southwest winds 25 to 35 mph with gusts up to 
  65 mph.

* WHERE...Central Laramie Range and Southwest Platte County 
  County including Bordeaux.

* WHEN...Until Noon MST Saturday.

* IMPACTS...Mainly to transportation. Truckers with light 
  loads... those towing camper trailers and those driving high 
  profile vehicles can expect an increased blow off or blow over 
  risk tonight into Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

WYZ110-291900-
/O.CON.KCYS.HW.W.0022.000000T0000Z-200229T1900Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
256 AM MST Sat Feb 29 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...West to southwest winds 25 to 35 mph with gusts up to 
  60 mph.

* WHERE...North Snowy Range Foothills including Arlington and 
  Elk Mountain.

* WHEN...Until Noon Today.

* IMPACTS...Mainly to transportation. Truckers with light 
  loads... those towing camper trailers and those driving high 
  profile vehicles can expect an increased blow off or blow over 
  risk late tonight into Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

WYZ116-117-291900-
/O.CON.KCYS.HW.W.0022.000000T0000Z-200229T1900Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
256 AM MST Sat Feb 29 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...West to southwest winds 25 to 35 mph with gusts up to 
  60 mph.

* WHERE...South Laramie Range and South Laramie Range Foothills 
  including the Interstate 80 Summit, Federal and Vedauwoo.

* WHEN...Until Noon today.

* IMPACTS...Mainly to transportation. Truckers with light 
  loads... those towing camper trailers and those driving high 
  profile vehicles can expect an increased blow off or blow over 
  risk late tonight into Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$
189 
WWUS75 KCYS 291549
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
849 AM MST Sat Feb 29 2020

WYZ106-110-116-117-291700-
/O.CAN.KCYS.HW.W.0022.000000T0000Z-200229T1900Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
849 AM MST Sat Feb 29 2020

...HIGH WIND WARNING IS CANCELLED...

Gusty winds from last night have diminished early this morning.
Therefore, the High Wind Warning has been cancelled. West to
southwest winds will be occasionally gusty this afternoon, but
gusts should generally remain below 50 mph. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 27, 10:23 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 27, 10:23 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1023 PM MST Thu Feb 27 2020

.SHORT TERM...(This evening through Saturday)
Issued at 315 PM MST Thu Feb 27 2020

Primary forecast concern over the next 48 to 60 hours will be
locally strong winds for the Wind Prone areas of southeast Wyoming
tonight and again Friday night/Saturday morning. A marginal High
Wind event is possible tonight across the wind prone areas, mainly
for the I-80 Summit/Foothills and the Arlington area of I-80.
700mb flow is expected to increase up to 45 to 50 knots tonight
with ample subsidence in the lower levels. However, gradients will
be slow to strengthen overnight just off the surface with 700mb
winds only briefly hitting 50 knots for a time early Friday
morning for the southern Laramie Range/I-80 Summit area. Jet
stream winds will also diminish through the night with somewhat
less favorable low to mid level subsidence towards sunrise. Decided
to handle this with a Special Weather Statement for now since any
gust over 58 mph should be isolated and short-lived. Otherwise,
slow warming trend will continue Friday with sunny skies.

Slightly more favorable conditions for strong winds are expected
Friday night, mainly for the Bordeaux area. Issued a High Wind
Watch for that location starting late Friday evening through
Saturday morning since the wind/gradient profile is more favorable
in the lowest levels near the surface. However, The Arlington area
northwest of Laramie may see gusts approaching 60 mph as well.
Saturday should be the warmest of the last 7 days with highs in
the mid 50s to mid 60s east of I-25, with readings in the 40s west
of I-25. Models show pressure gradients weakening overnight
through early Sunday morning.

.LONG TERM...(Saturday night through Wednesday)
Issued at 315 PM MST Thu Feb 27 2020

AFTERNOON UPDATE: Winter weather event looks on track for Sunday
and Sunday night, possibly into early Monday morning around the
morning commute. Light to moderate snowfall, with bands of heavier
snow, are on track to start around noon Sunday well north of
I-80, and eventually along I-80 by the evening hours. Ample jet
dynamics aloft initially will gradually transition to primarily
isentropic lift/upslope/Frontal dynamics through the event. These
events typically produce moderate amounts of snow for southeast
Wyoming with locally heavier amounts in a few locations near the
mountains if the front stalls for a greater duration. Will have
to keep an eye on models trends since the ECMWF continues to show
lower QPF and forcing along/east of I25. However, most areas of
Carbon and Albany county have a reasonable chance of seeing 6+
inches. Thought about issuing a Winter Storm Watch for these
areas, but held off considering the event is still 65 to 72 hours
away. In addition, the Laramie Valley should hold on to a decent
snow shadow until easterly winds diminish sometime Sunday night
which will likely result in lower amounts. There is also a
question on where the front will stall. Several models show the
front stalling near or just north of the mountains, which will
greatly limit upslope winds and snow amounts for the higher peaks.

Previous Long Term Discussion issued at 1:30 AM:

Attention turns to a strong cold front approaches from the
northwest Sunday. Front looks to be near the Wyoming/Colorado
state line by 18Z Sunday. Both the GFS and ECMWF have been showing
this feature the past several days. ECMWF shows a faster solution
with precip becoming widespread late Sunday morning. GFS roughly
6-12 hours slower. GFS showing our northern counties getting
close to .75 inches of liquid while the ECMWF showing around .3
inches. With 700mb temperatures -12 to -14C....looking at 15 to 1
ratios...so anywhere from 4 to 11 inches of snow looking likely
for Converse/Niobrara Counties and the northern Nebraska
Panhandle.

Snow band shifts south to the I-80 Corridor from Sidney to Rawlins
Sunday evening into Monday morning. Given the slower onset from
the GFS...this area could still be snowing through Monday
afternoon. Likely going to need some winter headlines. Will wait
another day...but want to get the watch out by Friday morning at
the latest for those folks who may be going out to the mountains
for the weekend.

Looks like another snow event Tuesday night into Wednesday as
another system moves through the area. This one may have stronger
winds associated with it as GFS 700mb winds up near 40-45kts with
the snow.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1013 PM MST Thu Feb 27 2020

VFR at all terminals overnight. SKC will continue overnight as
well. Winds 5-15 knots will be present at all terminals, with the
exception of CYS where an occasional gust up to 18 knots may occur
for brief periods overnight. High clouds will begin to move over
terminals by late Friday.

&&

.FIRE WEATHER...
Issued at 235 PM MST Thu Feb 27 2020

No fire weather concerns expected through this weekend and into
next week. Another winter weather event is expected Sunday and
Monday with accumulating snowfall and colder temperatures.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Friday evening through Saturday morning for
     WYZ106.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...GCC
AVIATION...BW
FIRE WEATHER...TJT
Hazardous weather outlook, Feb 27, 2:17 PM MST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
217 PM MST Thu Feb 27 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-282130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
217 PM MST Thu Feb 27 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds are again possible Saturday where gusts to 60 mph are
expected, mainly for the southeast Wyoming wind prone areas along
Interstate 80 and Interstate 25.

Widespread accumulating snow for Sunday and Sunday night is
expected as a strong cold front moves through the area.
Significant snow accumulations are possible...creating hazardous
driving conditions.

.Spotter information statement...

Spotter activation will not be required at this time.

WYZ106-110-116-117-282130-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
217 PM MST Thu Feb 27 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Occasional strong gusty winds are expected late this afternoon and
tonight across the wind prone areas of southeast Wyoming. Westerly
winds may gust as high as 60 mph, especially across the Interstate
80 Summit between Cheyenne and Laramie. Patchy blowing and
drifting snow is possible as well resulting in slick and icy roads
in areas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Another round of strong gusty winds are expected Friday night and
Saturday. A High Wind Watch has been issued for Interstate 25
between Wheatland and Chugwater. Wind gusts between 50 to 60 mph
are expected, but the strongest winds should be in the Bordeaux
area along Interstate 25.

Widespread accumulating snow for Sunday and Monday is expected as
a strong cold front moves through the area. Significant snow
accumulations are possible...creating hazardous driving
conditions.

.Spotter information statement...

Spotter activation will not be required at this time.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 1:09 AM MSTHigh Wind WatchCYSAlbany, Carbon, Laramie19 hr
Feb 28, 1:25 AM MSTWinter Storm WatchCYSAlbany, Carbon, Converse, Laramie, Platte37 hr

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.